Missouri, 2023

Drought in Missouri, November 7 to 30, 2023

November 7 to 30, 2023 · NWS EAX · 1 event in 1 county or zone

Severe drought impacted Adair County, MO beginning on November 7th and continuing through the end of the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe drought impacted Adair County, MO beginning on November 7th and continuing through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 6, 11:16 PM CST, 44 minutes earlier.

Area forecast discussion, Nov 6, 11:16 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1116 PM CST Mon Nov 6 2023

.Discussion...
Issued at 309 PM CST MON NOV 6 2023

Key Messages:

- Warm, Cloudy Next Few Days

- Light Rain/Sprinkles Wednesday

- Cooler End of Week

Discussion:

Middle and upper-level flow is generally zonal yet brisk, with
several short-wave perturbations upstream of the region. Deeper
surface cyclone associated with short-wave north of the area has
shifted into the Northern Great Lakes Region and our area is finally
out of the stronger pressure gradient that it brought with it. This
did start to drag a cold front toward the area and wound up dragging
just a bit further south than originally progged which helped to
increase cloud cover across the area, even though the temperature
gradient has not been overly strong. However through this afternoon
weak H5 disturbance over the Rockies has prompted weak surface
pressure falls which has helped to start southwesterly flow over the
Plains of Kansas and Oklahoma. The surface flow this afternoon and
evening will remain on the weaker side but has been enough to stall
the boundary just north of the Missouri River Valley and should hold
this in place here. For the rest of the of the evening, expecting
passing cloud cover to continue. Into the overnight hours, patchy
fog may be possible in some spots with weaker winds, as there may be
pockets of low-level saturation. However this may be limited by
depth of boundary layer moisture, as a handful of model soundings at
points across the forecast area suggest lower RH values at 900mb and
above. Other protected areas may see a reduction in visibility
overnight. Tuesday, H5 trough over the western CONUS develops a
positive tilt with jet streak ejecting toward the Intermountain West
region. This will provide a stronger shot of dCVA into the Front
Range with increasing strength of surface pressure falls beginning
lee cyclogenesis. This is expected to enhance southwesterly flow
from the Southern Plains into the lower Missouri River Valley. This
strengthens the WAA regime and forces the stalled boundary back
northward. Recent guidance has been backing surface to 900mb winds
more than previous runs, which is allowing a pocket of moisture to
move into the region late Tuesday morning through afternoon. This is
expected to result in a lower stratus deck by the afternoon limiting
insolation. Therefore, the lack of insolation will be working
against the increasing WAA. The NBM has not shown signs of picking
up a cloudier trend for Tuesday afternoon, resulting in its inner-
quartile maximum temperatures to range between 71 and 78 across our
area, and slightly cooler toward the Iowa border that is on the
backside of the stalled boundary. The 12z HREF mean cloud field
shows increasing mid-level cloud cover just prior to peak heating
Tuesday afternoon. Along with surrounding offices, have trended the
temperatures for Tuesday a few degrees downward that accounts for
the battle between WAA and increased cloud cover. If the surface
pressure falls stall and any weak subsidence occurs late Tuesday
morning and provides brief clearing, temperatures could experience a
decent boost but there is not an overly strong that supports signal
that, thus sticking with temperatures on the lower end of the range.

Wednesday, surface pressure falls continue as the cyclone begins to
move eastward. There will still be the H5 vort max over the
Intermountain West with another one moving well north of the area.
However, as the cyclone advances, this will allow the stalled
boundary to start following it east-southeastward as a cold front.
Low-level flow will start to turn southwesterly but if Tuesday's
lower level moisture transport is realized and a stratus deck is
still in place, increased kinematic forcing and convergence along
the front may result in a few light rain showers or sprinkles. The
boundary layer itself may remain drier, especially if the surface
flow turns southwesterly. However, if the cold front does not
quickly surge southeast, there may be enough time for the boundary
layer to saturate on Wednesday and thus promoting light rain
potential. The NAM and NAM Nest have continued to produce QPF of a
few hundredths especially for areas along the Interstate 70 corridor
and northward. Deterministic ECMWF has also reintroduced light QPF
for Wednesday afternoon. The GFS and most of the GEFS members remain
completely dry. The NAM Nest is the only member of the 12z HREF that
is producing QPF in the amongst the available CAMs. But, given the
increased forcing and possible moisture transport, have added in
slight chance POPs Wednesday afternoon but will keep QPF very light.
Amongst ensemble members, probabilities for any measurable rain is
around 30 percent, but less than 15 percent for exceeding 0.10
inches. If the moisture transport from Tuesday ends up being weaker
or the cold front surges through before enough moisture can pool
ahead of it, the forecast will remain dry. Any activity on Wednesday
is not expected to be widespread. While there will be WAA, not
seeing a signal for much instability to develop, therefore
precipitation mode will be more stratiform rain than convective in
nature. By Wednesday Night, the front starts to the clear the area.
The GFS and ECMWF have developed an axis of heavier QPF along the
front closer to the Interstate 44 corridor that continues into
Thursday morning. However most of this is outside of our CWA, thus
just looking at slight chances POPs in our far southeast late
Wednesday into early Thursday, with QPF amounts generally less than
0.10 of inch. With the increased cloud cover, have trended
temperatures downward a few degrees Wednesday.

Thursday and Friday, the cold front clears the region and brings
temperatures back toward more seasonable values, with most members
of the NBM and other ensemble suites in the 50s across most of the
area. The northern H5 vort max races ahead faster than the southern
one, with a weak H5 ridge coming northward of the southern short-
wave. This will take the appearance of a Rex Block pattern but with
increased flow coming ashore again both features will continue to
progress across the area. This will provide an AVA regime on the
anticyclonic side of the jet streak toward the end of the weak that
will continue to build a surface anticyclone into the region. This
combined with northwesterly flow will maintain the cooler, seasonable
temperatures into the weekend. For the extended forecast, divergence
between longer range deterministic solutions has resulted in
inconsistent output and there is also a with a larger amount of
spread amongst ensemble suites. NBM came in with dry conditions for
the end of the week, but with multiple short-wave and vort maxes
moving through another precipitation is not completely out of the
question. Given the uncertainty have left NBM starting guidance
unchanged for Days 6 and 7.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1117 PM CST MON NOV 6 2023

A boundary has stalled across SE KS into SW and central MO.
Moisture was pooling along this boundary and resulting in some
mid-level clouds. This mid-level cloud deck will likely build
lower over time and by Tuesday morning, MVFR to IFR ceilings and
fog seem likely (60-70% chance) for a time tomorrow mornng to
early tomorrow afternoon. By late afternoon, ceilings should rise
to VFR as the boundary lifts back north. Winds will be light from
the east overnight and then through the day tomorrow, as the
boundary lifts northward, will become southeasterly.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Krull
Aviation...CDB
Hazardous weather outlook, Nov 6, 4:35 AM CST, 19 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
435 AM CST Mon Nov 6 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
435 AM CST Mon Nov 6 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Adair

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Adair forecast zone
Reported by
Drought Monitor
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Drought conditions worsened to severe drought (D2) for the eastern half of Adair County by the November 7th US Drought Monitor, and continued through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149432.